These comments are made for the purpose of discussion and should NOT be used as recommendations for or against therapies or other treatments. An individual patient is always advised to consult their own physician.
Degenerative Cervical Disc Disease [posted 8/14/98]
Question: Last June my neck pains went from an ache to a severe pain at times. My family doctor sent me to a Neurologist and did MRI and nerve tests. I was sent to a cardiologist and had a clear echo cardiogram to confirm that pains in left arm were not heart related. I had been on physical therapy and drug therapy (3 months): different muscle relaxants and Naprosyn. Nothing was helping and the pain was getting continually worse. My neurologist wants to send me for a series of 3 epidural cortisone steroid injections - one every two weeks. My family physician said I could not have them and the two seem to be disagreeing. My family doctor said with my history of type two diabetes that they can not be used. I have been taking Glucatrol for about 5 years and my sugar was under control. High would be 180, sometimes a little over two hundred if I had been sick. Normally I was under 160. Since the pain has become so terrible my sugar has gone up - over 200 to 250 - they feel it is the stress and changed medicine to Rezulin to see if this drug will reduce and after 1 1/2 months it has not. My only other choice that I have been made aware of is surgery. Wouldn't injections be safer? What could they do to my system that would be so irreversible? I can not seem to get a straight answer. I went to a neurosurgeon and he wants to operate. I can not work a full time day anymore and my company is being very good, but this can not last much longer. What is the worst thing the steroid shots can do to my diabetic condition? I am 47 years old, female, no other major problems except a hiatal hernia, which is painful, but can live with.
Answer: Steroids could increase your sugar level, but usually no given intraspinally. Also, if you monitor your glucose and change medications accordingly it will be controlled. Diabetics who take steroids for whatever reason need to be closely watched, but there won't be a problem as long as you lower the levels as they rise (which they may not).
Back to Drug InfoNet Home Page.Back to Doctor FAQ main page.